What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Sep 23, 9:20 PM EST, 1 hour 35 minutes earlier.
Area forecast discussion, Sep 23, 9:20 PM EST, 1 hour 35 minutes before
Area Forecast Discussion
National Weather Service New York NY
1020 PM EDT Thu Sep 23 2021
.SYNOPSIS...
A frontal system will pass through the region overnight into
Friday, producing a round of unsettled weather across the area.
The front will stall to the east on Saturday, as weak low
pressure rides north along it. High pressure will then pass to
the south from Sunday into Monday. A slow moving cold front will
then sink southward through the area Tuesday into early
Wednesday. High pressure will then set up to the north during
mid week while a broad area of low pressure develops offshore.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
Updated weather, clouds, and probabilities of precipitation
through Friday morning.
The upr jet will continue to translate nwd into Canada tngt in
tandem with the h5 low. The best convective potential is within
the area of greatest upr support, which is this eve, coinciding
with the passing lljet. After 3-6Z, the best forcing will exit,
but falling heights and llvl convergence will still prove
favorable for development thru 12Z Fri.
Shwrs and tstms continue to develop across NJ as the whole band
pivots newd. Although the main activity for most of the day
should stay w of most of the region, redevelopment s of this
should continue given the environment. The latest convective
development across srn NJ and the Atlc supports this idea.
Pwats were 1.12 inches per the 12Z OKX sounding, but will go up
once the mid lvl moisture arrives. The GFS and NAM model it to
reach around 2 for the area, which seems reasonable.
Heavy rainfall has been associated with the sys all day, and
this threat will continue thru tngt. Where clusters of tstms
have been persistent, up to around 4 inches of rain have been
estimated by the radar network. A flash flood watch remains in
effect for roughly the wrn half of the cwa. Additional
information can be found in the hydro section.
It will remain breezy to windy at least into this eve as the
lljet passes. H925 winds in the 35-45kt range in the NAM and
GFS, with the NAM on the higher end. Difficult to be certain how
much the winds will come down after dark given the already
mixed environment. The existing wind field will also give a
boost to winds in any tstms that develop. There remains a risk
of svr due to this, and gusty winds have been included in the
fcst. Some llvl backing of the winds may also help to produce
quick spinups in the region. Confidence is low due to limited
directional shear thru h85. Nonetheless the llvl instability is
there and LCLs are modeled blw 500ft. Best chances could be as
convection undergoes a resurgence across ern areas towards Fri
mrng.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
The frontal boundary will be slow to exit ern portions of the
cwa on Fri. The NAM/GFS timing is roughly by 18Z for Montauk and
Groton. Shwrs and tstms possible ahead of the front, especially
in the mrng with the potential for some pva into the area, the
the h5 low is too far away to proved much but falling heights
for Fri ngt.
Wrn portions of the cwa are expected to break out of the clouds
attm and warm into the 70s. The rest of the area is only
expected to come out of the clouds slowly, keeping a lid on aftn
high temps.
The NAM and GFS both indicate enough subsidence and drying for
Fri ngt to go mainly clr. With lgt winds, went closer to a
MET/MAV blend for temps which was colder in the outlying areas
than the NBM.
&&
.LONG TERM /SATURDAY THROUGH THURSDAY/...
As one closed low opens up and lifts into eastern Canada,
another will develop over central Canada this weekend, with a
trough extending S into the OH valley by Sat Am and becoming
negatively tilted. With the front not too far offshore and a
weak low rippling NNE along it, expect shower activity out east
to increase across Long Island and S CT late day Sat into Sat
night. Leaning more toward NAM and 00Z ECMWF idea here as GFS
looked too progressive with the front early on.
The trough axis should be just E of the area by Sunday morning,
with dry wx returning as flow aloft becomes quasi-zonal and sfc
high pressure slides to the south. A cold front will be
dropping slowly S toward the area beginning late day Mon.
Delayed timing of any associated PoP til late Mon night, and
continuing into Tue night until the front finally drops to the
south.
Pattern becomes blocky again mid to late next week, with the
Northeast under the eastern leg of an omega block developing
over North America. In response to this, at the sfc high
pressure should set up to the north, while broad low pressure
develops over the western Atlantic. Precip with the offshore low
may begin to retrograde back into the area late late Thu night.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
A cold front slowly approaches this evening then pushes east of
the NYC terminals late tonight and east of KGON Friday
afternoon. Weak high pressure builds behind the cold front.
Conditions have improved earlier than forecast, and were mostly
VFR, with periods of MVFR possible with scattered showers, and
isolated thunderstorm, mainly east of the NYC metro terminals.
Showers continue overnight at the NYC metro terminals, and into
Friday morning to the east. Showers continue at KGON until mid
afternoon Friday.
Wind SE 10 to 15 kt gusting up to 25 kt, wind shift to S and
diminish, then with the passage of a cold front, from west to
east, 05Z to 14Z, winds become W to NW 10 kt or less.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Amendments through the overnight for timing of showers, with
thunderstorms through 03Z. Amendments also for winds as winds
shift to the south and gusts diminish this evening, and then for
a wind shift with the passage of a cold front late tonight.
.OUTLOOK FOR 00Z SATURDAY THROUGH TUESDAY...
.Fri night-Mon...VFR.
.Tue...VFR then possible MVFR in showers during the afternoon.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Updated the winds and gusts to lower through the overnight for
current conditions.
A SCA remains in effect for all waters overnight, then
continuing on the ocean until 4Z Sat due to lingering seas. Ocnl
gale force gusts are possible thru this eve, especially
nearshore where the strongest winds are. Any tstms thru Fri
could produce strong winds and isold waterspouts.
Expect mainly quiet conditions through the period. Ocean seas may
approach 5 ft late day Sunday into Sunday night as offshore flow
increases to near 20 kt, and again Mon night ahead of a slow moving
cold front.
&&
.HYDROLOGY...
In general, around 1-2 inches of rainfall is expected thru Fri. The
highest amounts are expected across the wrn half of the area
which most has fallen this eve, with additional amounts overnight.
Rainfall rates of 1-2 inches per hour can be expected in the
heaviest activity. Some locally heavier storm totals to 4 inches
are possible primarily in the wrn half of the area.
A flash flood watch remains in effect for the wrn half of the area
where both the heaviest rain is expected, and the lowest ffg is. The
flash flood threat is more isold attm for ern areas, however, at
least some minor urban/poor drainage flooding is possible.
No hydrologic impacts are expected Sat-Thu.
&&
.TIDES/COASTAL FLOODING...
A high rip current risk remains thru Fri. There is a moderate
rip current risk for Saturday.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flash Flood Watch until 8 AM EDT Friday for CTZ005-009.
NY...Flash Flood Watch until 8 AM EDT Friday for NYZ067>075-176>179.
High Rip Current Risk through Friday evening for NYZ075-080-
081-178-179.
NJ...Flash Flood Watch until 8 AM EDT Friday for NJZ002-004-006-
103>108.
MARINE...Small Craft Advisory until 6 AM EDT Friday for ANZ331-332-335-
338-340-345.
Small Craft Advisory until 1 AM EDT Saturday for ANZ350-353-
355.
&&Hazardous weather outlook, Sep 23, 2:42 PM EST, 8 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service New York NY
342 PM EDT Thu Sep 23 2021
CTZ005-009-NJZ002-004-006-103>108-NYZ067>074-176-177-241945-
Northern Fairfield-Southern Fairfield-Western Passaic-
Eastern Passaic-Hudson-Western Bergen-Eastern Bergen-Western Essex-
Eastern Essex-Western Union-Eastern Union-Orange-Putnam-Rockland-
Northern Westchester-Southern Westchester-New York (Manhattan)-Bronx-
Richmond (Staten Island)-Northern Queens-Northern Nassau-
342 PM EDT Thu Sep 23 2021
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for southern Connecticut,
northeast New Jersey and southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
In addition, there will be marginal risk for strong to severe
thunderstorms through tonight with primary threat of damaging winds.
An isolated tornado will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ075-178-179-241945-
Kings (Brooklyn)-Southern Queens-Southern Nassau-
342 PM EDT Thu Sep 23 2021
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...
...FLASH FLOOD WATCH IN EFFECT THROUGH FRIDAY MORNING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Flash Flood Watch.
In addition, there will be marginal risk for strong to severe
thunderstorms through tonight with primary threat of damaging winds.
An isolated tornado will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
Flash Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
CTZ006>008-010>012-NYZ078-079-241945-
Northern New Haven-Northern Middlesex-Northern New London-
Southern New Haven-Southern Middlesex-Southern New London-
Northwest Suffolk-Northeast Suffolk-
342 PM EDT Thu Sep 23 2021
This Hazardous Weather Outlook is for southern Connecticut and
southeast New York.
.DAY ONE...This afternoon and tonight.
There will be marginal risk for strong to severe thunderstorms
tonight with primary threat of damaging winds. An isolated tornado
will be possible. There is also an isolated flash flood threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There will be marginal risk for strong to severe thunderstorms
early Friday with primary threat of damaging winds. An isolated
tornado will be possible. There is also an isolated flash
flood threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
NYZ080-081-241945-
Southwest Suffolk-Southeast Suffolk-
342 PM EDT Thu Sep 23 2021
...HIGH RIP CURRENT RISK IN EFFECT THROUGH FRIDAY EVENING...
This Hazardous Weather Outlook is for southeast New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
In addition, there will be marginal risk for strong to severe
thunderstorms tonight with primary threat of damaging winds. An
isolated tornado will be possible. There is also an isolated flash
flood threat.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Rip Current Risk.
In addition, there will be marginal risk for strong to severe
thunderstorms early Friday with primary threat of damaging winds. An
isolated tornado will be possible. There is also an isolated flash
flood threat.
.SPOTTER INFORMATION STATEMENT...
Spotter activation according to Standard Operating Procedures is
requested and appreciated.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ335-338-355-241945-
Long Island Sound West of New Haven CT/Port Jefferson NY-
New York Harbor-Sandy Hook NJ to Fire Island Inlet NY out 20 nm-
342 PM EDT Thu Sep 23 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
In addition, there will be marginal risk for strong to severe
thunderstorms this afternoon into tonight with primary threat of
damaging winds. An isolated waterspout will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
ANZ331-332-340-345-350-353-241945-
Long Island Sound East of New Haven CT/Port Jefferson NY to the
Mouth of the Connecticut River-
Long Island Sound East of the Mouth of the Connecticut River-
Peconic and Gardiners Bays-
South Shore Bays from Jones Inlet through Shinnecock Bay-
Moriches Inlet NY to Montauk Point NY out 20 nm-
Fire Island Inlet NY to Moriches Inlet NY out 20 nm-
342 PM EDT Thu Sep 23 2021
This Hazardous Weather Outlook is for Atlantic coastal waters.
.DAY ONE...This afternoon and tonight.
There will be marginal risk for strong to severe thunderstorms
tonight with primary threat of damaging winds. An isolated
waterspout will be possible.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
There will be marginal risk for strong to severe thunderstorms
early Friday with primary threat of damaging winds. An isolated
waterspout will be possible.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
&&
This Hazardous Weather Outlook provides a summary of potential
widespread hazardous weather events that may reach NWS warning
criteria. Most long fused NWS watches, warnings, and advisories in
effect are highlighted.
Please refer to the latest NWS forecasts for weather not meeting NWS
warning criteria.
In the hours before
Local storm report, Sep 23, 5:32 PM EST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
632 PM EDT THU SEP 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD SPRINGFIELD 40.70N 74.32W
09/23/2021 UNION NJ LAW ENFORCEMENT
MEISEL AVE CLOSED BETWEEN WABENO AVE AND
SOUTH SPRINGFIELD AVE DUE TO FLOODING.
&&Local storm report, Sep 23, 6:22 PM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
722 PM EDT THU SEP 23 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM FLASH FLOOD 1 SSW RAHWAY 40.60N 74.29W
09/23/2021 UNION NJ LAW ENFORCEMENT
W INMAN AVE CLOSED NEAR NEW BRUNSWICK AVE
DUE TO FLOODING.
&&Special weather statement, Sep 23, 7:03 PM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service New York NY
803 PM EDT Thu Sep 23 2021
CTZ009-NYZ068-070-071-240100-
Southern Fairfield CT-Putnam NY-Southern Westchester NY-
Northern Westchester NY-
803 PM EDT Thu Sep 23 2021
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF WESTCHESTER, PUTNAM,
AND SOUTHERN FAIRFIELD COUNTIES THROUGH 900 PM EDT...
At 803 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Cold Spring to Flushing. Movement was
north at 55 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Strong thunderstorms will be near...
Cold Spring and Fahnestock State Park around 810 PM EDT.
White Plains and Dobbs Ferry around 820 PM EDT.
Tarrytown and Harrison around 825 PM EDT.
Ossining and Hawthorne around 830 PM EDT.
Mount Kisco and Greenwich around 835 PM EDT.
Yorktown Heights around 840 PM EDT.
Mahopac and Brewster around 850 PM EDT.
Lake Carmel and Carmel around 855 PM EDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4145 7354 4128 7354 4092 7371 4086 7377
4088 7379 4087 7380 4090 7386 4100 7389
4114 7389 4125 7397 4129 7394 4132 7398
4139 7395 4144 7398 4149 7393 4153 7356
TIME...MOT...LOC 0003Z 191DEG 47KT 4139 7398 4078 7385
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Goodman